Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Have high BP. On Lisinopril added Metoprolol and this has done nothing. Suggest medicine?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 13393 Questions
Question
Hi. My question is what antihypertensive med is best for me. I am currently on Lisinopril 20mg qd and for three yrs have not had best results. 5 days ago added Metoprolol 25mg and this has done nothing. Running 170 - 180 / 102 -108. I work out, am thin, in good health otherwise. Heart rate is about 50. Age: 57. No other medical issues.
Posted Thu, 1 Aug 2013 in General Health
 
 
Answered by Dr. Michelle Gibson James 41 minutes later
Hi, thanks for using healthcare magic

Blood pressure is related to the volume of blood or fluid in the body and the resistance of the blood flow through the blood vessels.
Resistant blood pressure is often related to excess fluid volume. This is the reason that the addition of a diuretic anti hypertensive is often effective.

Lisinopril would act to decrease the resistance of the blood vessels, it can also have an effect on blood volume.
The metoprolol would relax the blood vessel and slow the heart so it does not have to work as hard.

If a diuretic can be added it may be helpful in reducing your readings.The most common diuretics are hydrochlorothiazide, lasix, amiloride, spironolactone.

You can speak to your doctor about this possibility.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Have high BP. On Lisinopril added Metoprolol and this has done nothing. Suggest medicine? 22 minutes later
I was on HCTZ initially a few years ago and it caused UTI's. What are some other options?
 
 
Answered by Dr. Michelle Gibson James 11 minutes later
Hi

There are other diuretics that can be used such as lasix, amiloride or spironolactone, chloroth.
Alternatively there are other anti hypertensives such as ARB inhibitors (atacand, micardis, diovan) that have been shown to be effective.
These would have to be substituted for the lisinopril since these two families of medications are not used together.

Alot of persons require at least 3 medications for control.

Please feel free to ask any additional questions

Above answer was peer-reviewed by
 
Follow-up: Have high BP. On Lisinopril added Metoprolol and this has done nothing. Suggest medicine? 48 minutes later
Thank you. Well I cant say that I'm happy with 3meds. But the diuretic caused a bit of the prune effect and brought on the UTIs. What are some good combo's with least side effects. I don't think beta blockers are right for me since I work out every day and normally run a heart rate of 50. (that's what it is right now and I did take meds this am) A nurse friend thought that Norvasc was a good choice. Can you give me some options and why they are good. My family doc is a doll but I'm afraid I often have to teach him. I am 5'9" 140lbs. Had a check up recently and had pretty good numbers. The triglicerides were slightly elevated and I have started a supplement called prelipid, recommended by another Doc friend. It would help me a great deal if you could recommend some options on meds for hypertension and the different ways they work. Sorry if that is a lot of trouble.
 
 
Answered by Dr. Michelle Gibson James 6 hours later
Hi

There are different categories of antihypertensive medications.

ACE inhibitors such as lisinopril and ARB ( micardis, atacand and diovan mentioned previously)- these help relax blood vessels and may help reduce blood volume

Diuretics- these help reduce blood volume which is one of the most common reasons for uncontrolled blood pressure

BEtablockers- these reduce heart rate and may also relax the blood vessels

Norvasc is the trade name for amlodipine which is a ca channel antagonist- this relaxes blood vessels

vasodilators such as hydrallazine-- relax blood vessels

If your heart rate is normally low then you are correct in stating that a beta blocker may not be the best option.

Your doctor may consider using one of the ARBs with the norvasc and a diuretic that you can tolerate.
There are combination tablets of ARBs with diuretics so they are often used together for a combined effect.

Please feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Have high BP. On Lisinopril added Metoprolol and this has done nothing. Suggest medicine? 14 minutes later
Ok Great thank you very much. Is there a website to look up drugs to read more about them that you can recommend?

Thanks,
Elaine
 
 
Answered by Dr. Michelle Gibson James 33 minutes later
Hi

There are quite a few medical information web sites available such as : WWW.WWWW.WW medicinenet.com, emedicinehealth.com, drugs.com, medline plus.

Please feel that you can ask any additional questions
Above answer was peer-reviewed by
 
Follow-up: Have high BP. On Lisinopril added Metoprolol and this has done nothing. Suggest medicine? 27 minutes later
that was excellent. I wont close our conversation as of yet. I have no further questions for now. I may see my doc in the morning or as soon as possible. Thanks again.
 
 
Answered by Dr. Michelle Gibson James 29 minutes later
Ok, you can contact with any additional queries
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor